Serotonin syndrome or serotonin toxity

Serotonin syndrome

Serotonin syndrome sometimes called, serotonin toxicity or serotonin toxidrome occurs when there is an excess of serotonin in the central nervous system.

This excess may result in a number of autonomic, mental, and neuromuscular changes. These can range in severity from mild to live to threaten.

The cause of this may be overdosing on medication that increases the amount of serotonin in the body. This may also be due to mixing two or more drugs. Substance abuse, such as ecstasy and LSD (“acid”), have also been associated with serotonin syndrome. You can also develop this syndrome if you take some medication for migraines together with some antidepressants called Selective Serotonin Reuptake Inhibitors (SSNRLs) and selective/norepinephrine reuptake inhibitors.

What we have written so far may make you think that serotonin is not an acceptable substance in the body, on the contrary, it is very vital. It is essentially our feel-good hormone, which means if we have it in our bodies we feel good and alive. But if it exceeds the acceptable levels, it becomes detrimental.

Usually, only 3 symptoms are necessary to give an indication of the serotonin toxicity or syndrome. These symptoms can appear in a matter of minutes. Let us provide a brief list of some of the symptoms of serotonin syndrome.

You may experience restlessness, vomiting, incoordination, mental status changes (confusion or hypomania), tremor, agitation, overactive reflexes, hallucinations, shivering, increased body temperature, fast heartbeat, rapid changes in blood pressure, diaphoresis, diarrhea, nausea, and fever.

Once the symptoms show up, things can get worse before they become better especially if not treated quickly. Here is a fact – untreated serotonin syndrome can be deadly. But if treatment is administered well, the symptoms can disappear in less than 24 hours.

There is still some ongoing research meant to clearly understand and document the syndrome and how to cure it. This means that as yet, there is still not conclusive best method to reverse the symptoms. Some simply stop taking the medication that increases the serotonin levels. Note, however, that it is important to talk to your doctor before making any decisions about your prescribed medication.

Also Read: Natural Serotonin: Natural ways to boost serotonin levels

 

You May Also Like

About the Author: Staff Writer

Leave a Reply

Your email address will not be published. Required fields are marked *